Here’s What Common Cold Medicine Ingredients Do To Your Body!

Common cold ingredients can cause side-effects.

When those coughing bouts hit us and our noses begin to run, our hands automatically reach for the common cold medicines that perennially sit on the shelves. How many of us have actually paused to read the list of ingredients that our cold medicines contain? This list is here to help you understand what those ingredients could do to your body.

Dangers Of Common Cold Medicine Ingredients

1. Acetaminophen: Risk Of Liver Damage

Acetaminophen can cause liver damage.

Acetaminophen is an active ingredient in common cold medicines. While acetaminophen offers relief from cold and reduces fever, it could prove dangerous if overdosed upon. Even if you take an amount slightly more than the prescribed dose of the medicine, your liver could be affected. Acetaminophen is dangerous to the liver, and could interfere with the functioning of the liver. Studies also suggest a possible link between acetaminophen and toxic skin conditions, such as the stevens-johnson syndrome.1

If you consume alcoholic beverages, avoid taking common cold medicines that contain acetaminophen, as it could further damage the liver. If you also take acetaminophen-containing painkillers, such as vicodin, you need to ensure that you do not consume more than 400 mg acetaminophen, from all sources combined.

2. Diphenhydramine: Drowsiness

Diphenhydramine cause drowsiness.

We have all complained of drowsiness after taking common cold medicines. The credits of inducing drowsiness go to a chemical called diphenhydramine. If taken in excess, diphenhydramine could cause weakness and result in fainting.2

If you are pregnant, it is wise to stay away from diphenhydramine, as the chemical to could pass on to the fetus. Children who are under two years of age should not be given diphenhydramine. If you are going to be driving or performing other

Advertisements
activities that require focus and attention, you should not consume diphenhydramine prior to it.

3. Phenylephrine: High Blood Pressure

Phenylephrine could be harmful.

Phenylephrine relieves stuffy nose, and clears the nasal passage. However, it could cause serious side effects if taken in excess, or taken without prescription.

If you are affected by high blood pressure or mood disorders , phenylephrine could worsen the symptoms. Asthmatic individuals should also exercise caution before consuming this ingredient. Phenylephrine could also cause dizziness and confusion, and should be avoided if you frequently perform physically demanding activities.3

4. Dextromethorphan: Affects The Nervous System

Dextromethorphan can affect the nervous system

A cough suppressant, dextromethorphan works by affecting the signals in the brain that trigger cough reflex. Dextromethorphan is a chemical that’s also frequently abused by young adults owing to its sleep-inducing, hallucinatory nature. Dextromethorphan is known to

Advertisements
cause drowsiness, and a feeling of being disconnected from your surroundings.4

If you have used an MAO inhibitor (Marplan, Nardil, Azilect, etc.,) in the past 14 days, do not consume medicines that contain dextromethorphan.

Traditional Remedies For The Common Cold

Ginger is a traditional side-effect-free remedy.

Instead of going for commercial medicines, you could try traditional methods of curing cold. These remedies do not have any side-effects, and are safe to consume, as long as you are not allergic to the ingredient. Ginger, honey, garlic, echinacea root, are some of the ingredients you can add to your tea to reduce the duration of a common cold. Drinking hot chicken soup and salt water gargling can also offer relief from a bad cold.

What You Need To Remember

Be careful while buying over-the-counter drugs.

Advertisements
770w, https://i2.wp.com/curejoy.com/wp-content/uploads/2017/08/image-6-74.jpg?resize=300%2C200&ssl=1 300w, https://i2.wp.com/curejoy.com/wp-content/uploads/2017/08/image-6-74.jpg?resize=768%2C512&ssl=1 768w" sizes="(max-width: 696px) 100vw, 696px" />

According to studies, 1 in 5 adults don’t think twice before buying over-the-counter drugs to fight common cold. If you take prescribed drugs for any other condition you may have, ensure that your common cold medicine is safe to be taken along with the prescribed medicine. If your child, who is six years or younger, is suffering from a cold, always consult a doctor. Most over-the-counter common cold medicines are ineffective, and possibly harmful, to children. Never consume more than the required amount of medicine – an overdose could prove detrimental to your health.

The ingredients contained in common cold medicines could be harmful, if consumed in excess. Always consult your doctor, and do not take the medicines without a prescription.

References[+]